Secondary Logo

Journal Logo

Contribution of sodium valproate to the syndrome of inappropriate secretion of antidiuretic hormone

Miyaoka, T.; Seno, H.; Itoga, M.; Kishi, T.; Ishino, H.; Horiguchi, J.

International Clinical Psychopharmacology: January 2001 - Volume 16 - Issue 1 - p 59-61
Case Report
Free

We report the case of a 62-year-old man who was administered sodium valproate (VPA) and who subsequently developed the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). He had been taking VPA for treatment of idiopathic generalized tonic-clonic convulsions since he was 56 years old. After substituting VPA with zonisamide, the serum sodium level returned to normal. We consider this episode of SIADH to be the result of a combination of factors including a weakness of the central nervous system and the long-term administration of VPA.

Department of Psychiatry, Shimane Medical University, Japan

Correspondence to Tsuyoshi Miyaoka, Department of Psychiatry, Shimane Medical University, Izumo 693, Japan Tel: +853 20 2263; fax: +853 20 2260

Received 7 July 1999; accepted 30 November 1999

Back to Top | Article Outline

INTRODUCTION

The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is a well-known cause of isovolemic, hypotonic hyponatremia (Bartter and Schwartz, 1967). Impaired water excretion in the absence of renal insufficiency, glucocorticoid deficiency, hypothyroidism and decreased effective arterial blood volume are the hallmarks of this syndrome. Causes of SIADH include central nervous system disorders, pulmonary diseases and neoplasms. A number of drugs have also been associated with this syndrome (Kinzie, 1987).

We report a patient who presented with hyponatremia during treatment with the antiepileptic drug sodium valproate (VPA). The clinical course indicated that VPA contributed to an SIADH syndrome. To our knowledge, this is a rare example in the English literature of an association between VPA and SIADH (Branten et al., 1998).

Back to Top | Article Outline

CASE REPORT

The patient's birth was uneventful, and he developed normally. His family and past history were both normal. At age 56 years, he had his first generalized tonic-clonic seizure and showed amnesia and disorientation. Physical, and neurological and laboratory examinations revealed no marked abnormalities. Electroencephalography (EEG) showed no focal discharges. He was diagnosed with epilepsy having idiopathic generalized tonic-clonic convulsions. VPA (600 mg/day) was prescribed. Thereafter, symptoms such as hyponatremia, elevation of ADH in serum, cloudiness of consciousness, disorientation, psychomotor excitement and a tonic-clonic seizure were observed a few times per year, and he was admitted to hospital several times. These episodes were different from the initial convulsion because they were complicated by hyponatremia (117-120 mEq/l), high ADH level (18.8 pg/ml) and cloudiness of consciousness.

By age 62 years, he had the same symptoms occurring a few times per year, and he was admitted to our hospital for further examination. Physical and neurological examination revealed no abnormalities. Initial laboratory data were: serum sodium decreased to 127 mEq/l, with potassium 3.2 mEq/l and chloride 79 mEq/l. Serum osmocity decreased to 265 mOsm/l. ADH was elevated to 14.1 pg/ml and an increase in urinary sodium excretion and slight elevation of urinary osmocity were observed. Other standard admission laboratory values, including cerebrospinal fluid examination, were normal. Serum level of VPA was 10.5 μg/ml. EEG showed slow background activity with no evidence of epileptiform discharges. Bilateral hippocampal atrophy was observed on magnetic resonance imaging of the brain. SPECT using 99mTc hexamethyl propyleneamine oxime-single photon emission computed tomography (99mTc-HM-PAO-SPECT) revealed no abnormal perfusion. Based on these findings, the patient was diagnosed with SIADH. Because there were no obvious underlying disorders which can cause SIADH, such as central nervous system disorders, pulmonary disease, diuretic abuse, vomiting and neoplasms, we considered that the SIADH were the result of the administration of VPA.

We corrected the electrolyte imbalance by saline infusion and changed VPA to zonisamide. Some 8 days later, the electrolyte imbalance had been corrected and clinical symptoms improved. Eighteen months later, he exhibited no clinical signs or symptoms of SIADH, and the value of serum ADH decreased to a normal range (0.8 pg/ml). Furthermore, the patient no longer experienced episodes of SIADH and any type of epileptic seizure. In the clinical course, excessive water consumption did not occur.

Back to Top | Article Outline

DISCUSSION

This patient presented with hyponatremia, hypoosmolality, impaired excretion of water, which are all features of SIADH (Bartter and Schwartz, 1967) and generalized tonic-clonic convulsions. We consider these seizures to be caused by hyponatremia due to SIADH, because other symptoms were different from those of the initial convulsive episode. In this case, the hyponatremia was not so severe (127 mEq/l). This hyponatremia, however, could cause convulsions, because the threshold for convulsions in this case did not seem to be so high. This case had past history of convulsions. Other causes of hyponatremia, such as volume depletion, hypothyroidism, renal or adrenal insufficiency and diuretic abuse, and vomiting were excluded. Thus, we discuss mainly SIADH here.

The aetiology of SIADH is quite diverse and includes inappropriate hypothalamic release of ADH by cerebral disorders or pulmonary diseases and ectopic ADH production by malignancies (Kinzie, 1997). Our patient had no obvious signs of any of these disorders. Several drugs, such as vincristin, cyclophosphamide, amitriptyline, desipramine and carbamazepine, are able to increase hypothalamic ADH secretion, causing SIADH (Kimura et al., 1974). We considered VPA to be one of the causes of our patient's SIADH, because the clinical symptoms clearly disappeared after change of VPA to zonisamide. However, it was possible that adding zonisamide was the reason for the normalization. We could only find two abstracts from Japanese articles and one letter in English in the literature in which a relationship between the occurrence of hyponatremia and the use of VPA was suggested (Ikeda et al., 1994; Amano et al., 1998; Branten et al., 1998). It is interesting that the clinical courses of these cases were similar to our case in many points. However, in their reports, the serum ADH levels were normal or low. In contrast, in our case, the serum ADH levels were remarkably high.

The mechanism of SIADH due to VPA is not clear. However, it was speculated that dopaminergic, serotonergic and noradrenergic systems may play a role in SIADH due to VPA (Van Amelsvoort et al., 1994; Spigest and Hedennaln, 1995). In our case, there was a seizure disorder and bilateral hippocampal atrophy were observed on MRI. Franck et al. (1987) reported a case of limbic encephalopathy clinically characterized by SIADH and discussed the role of the hippocampal lesions in ADH secretion. Thus we consider this episode of SIADH to be due to a combination of factors, including a weakness of the central nervous system and the long-term administration of VPA.

In conclusion, the antiepileptic drug VPA can cause SIADH. We recommend that the serum sodium levels in patients treated with long-term or high doses of VPA be monitored if symptoms of water intoxication occur.

Back to Top | Article Outline

REFERENCES

Amano K, Takamatsu J, Ogata A, Kaneyama H, Miyazaki C, Deshimaru M, et al. (1998) A case of severe mental retardation association with syndrome of inappropriate secretion of antidiuretic hormone (SIADH) induced by sodium valproate. Kyushu Neuropsychiatry44:263-267.
Bartter FC, Schwartz WB (1967) The syndrome of inappropriate secretion of antidiuretic hormone. Am J Med42:790.
Branten AJW, Wetzels JFM, Weber AM, Koene RAP (1998) Hyponatremia due to sodium valproate. Ann Neurol43:265-267.
Franck G, Sadzot B, Salmon E, Reznik M, Van der Linden M, Schmidt S, Maquet P (1987) Paraneoplastic limbic encephalopathy, inappropriate-ADH secretion and recurrent subclinical epileptic seizures. Clinical anatoma-pathological and metabolic correlations by positron emission tomography. Rev Neurol (Paris)143:657-669.
Ikeda K, Moriyasu H, Yasaka M, Moriyama H, Yasaka M, Oita J, Yamaguchi T (1994) Valproate related syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report. Rinsho Shinkeigaku34:911-913.
Kimura T, Matsui K, Sato T, Yoshinaga K (1974) Mechanism of carbamazepine (Tegretol)-induced antidiuresis: evidence for release of antidiuretic hormone and impaired excretion of a water load. J Clin Endocrinol Metabol38:356.
Kinzie BJ (1987) Management of the syndrome of inappropriate secretion of antidiuretic hormone. Clin Pharmacol6:625-623.
Spigest O, Hdennaln K (1995) Hyponatremia and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by psychotropic drug. Drug Safety12:209-225.
Van Amelsvoort Th, Bakshi R, Devaux CB, Schwabe S (1994) Hyponatremia associated with carbamazepine and oxcarbazepine therapy: a review. Epilepsia35:181-188.
Keywords:

hippocampal atrophy; hyponatremia; SIADH; valproate

© 2001 Lippincott Williams & Wilkins, Inc.